Washington, 2022

Tornadoes in Washington, May 6, 2022

May 6, 2022 · NWS OTX · 2 events in 1 county or zone

Strong storms developed to the west of Spokane during the early evening hours of 6 May 2022. As they approached the west side of the metropolitan area, the storms became more organized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong storms developed to the west of Spokane during the early evening hours of 6 May 2022. As they approached the west side of the metropolitan area, the storms became more organized. The strongest cell developed rotation periodically as it moved from the Airway Heights area eastward through Spokane and Spokane Valley. Two distinct areas of damage occurred due to tornadoes as the storm moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 6, 3:10 PM PST, 3 hours 53 minutes earlier.

Area forecast discussion, May 6, 3:10 PM PST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
410 PM PDT Fri May 6 2022

.SYNOPSIS...
Unsettled weather will continue across the region through the
weekend, with multiple chances for showers and some thunderstorms
in eastern Washington and northern Idaho. Temperatures will be
well below seasonal averages through most of next week, with near-
freezing temperatures likely most mornings Sunday through
Wednesday. Another system may affect the area late next week.

&&

.DISCUSSION...

Today through Sunday: Temperatures around the region this
afternoon are warming into the mid to upper 50s despite the
scattered to overcast cloud cover through most of the morning
hours. Rainshowers across the region have persisted through the
day focusing across southern Washington, the far southeast corner,
and into central Idaho. Of note, high resolution forecast models
from the HREF painted the tri-corner region of OR/WA/ID with 70-80
percent probability of thunder this afternoon through early
evening. Forecast soundings near Lewiston, ID also were giving a
moderate amount of shear through the 0-6km layer along with
several hundred J/kg of CAPE. The best precipitable water values
are also across southern-southeast Washington. As of early this
afternoon, it appears this all was a good forecast. Several
thunderstorms have moved from the Tri-Cities/Pendleton, OR area
northeast into Lewiston bringing between 0.15" - 0.25" of rain
from Lewiston to Pullman.

The trend should continue into early evening as far as
thunderstorm threat and widespread precipitation goes. Ensemble
models and the WPC guidance for rainfall totals has increased
since the previous model run, focusing the higher precipitation
values across the central Idaho mountains (Clearwater mountains).
Given the amount of rainfall that we've seen the last several days
and the additional precipitation expected, rivers are seeing
rises so a hydrologic outlook has been sent to highlight the
rising rivers and isolated flood potential this weekend. Total
precipitation through Saturday afternoon will be around 0.50" to
1.0" from the Blue Mountains through the Clearwater Mountains and
southern Shoshone county in Idaho.

Saturday will start with rainshowers ongoing leftover from
tonight, in the northeast corner of Washington into the northern
Idaho Panhandle. Low stratus will develop overnight and should
persist through the morning hours Saturday, as the southwest
moist warm advection continues to pump in higher precipitable
water. There will be an ephemeral window of clearing skies for
heating with the increased moisture, so temperatures should be a
few degrees cooler than today; still some 10-12 degrees below
seasonal normal for early May. The threat for afternoon
thunderstorms with lightning and brief heavy downpours will be
focused more for northeast Washington into northern Idaho on
Saturday. Sunday will see a lower trend for showers and thunder
chances as the upper level broad trough begins to dip southward
into the Great Basin. A continued unsettled period through late
weekend with steep lapse rates and a cool westerly flow aloft.
/Dewey

Sunday night through Friday: The upper level trough digs into
central CA Sunday night through Tuesday and then weakens and moves
into the Great Basin Wednesday. There are some differences
thereafter of another possible trough moving into the Pacific
Northwest Thur and Fri. EC ensemble is weaker with the trough
whereas the GFS and Canadian ensembles are stronger with this
feature. Thereafter it looks like there may finally be a ridge
that builds in next weekend.

Monday temperatures will continue to be 10-15 degrees below
average...equating to highs in the 50s. We will warm a bit Tuesday
and Wednesday, but still remain below our average highs of mid
60s to lower 70s. In fact, Spokane only has a 40% chance of seeing
60 degrees on Wednesday. Other location stats for 60 degrees on
Wednesday are: Pullman near zero; Lewiston and Wenatchee 75%;
Moses Lake and Omak 90%; Colville 60%; Sandpoint 25%. The more
impactful thing to note about temperatures will be the cold
morning lows. Many locations are expected to see frost or freezing
conditions Tuesday and Wednesday mornings. Mother's Day weekend
is typically the time to plant your pots and gardens for summer. I
would highly recommend you check the forecast for your location
before you plant.

Given the vicinity of the trough Monday and Tuesday showers will
continue with even after thunderstorms possible over the
mountains of NE WA and portions of the ID Panhandle. Wednesday
looks to be the driest day with showers returning on Thursday and
Friday with the next trough. /Nisbet

.AVIATION...
00z TAFs: Rain and thunderstorms are decreasing and will continue
that trend through 04z-05z. Conditions for eastern WA/northern ID
with associated storms should be in the MVFR range with low
ceilings and reduced visibility with heavy rain. Expecting
overnight low stratus to filter northward from LWS to DEW though
confidence is low with winds remaining elevated. MVFR ceilings
will persist overnight with modest moisture in the lower levels.
/Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  55  34  51  34  51 /  60  70  10  10   0  30
Coeur d'Alene  42  52  35  49  33  49 /  80  90  30  10   0  40
Pullman        42  49  32  48  32  49 /  80  80  10  10  10  20
Lewiston       48  57  40  55  37  56 /  80  80  20  20  10  30
Colville       40  57  34  52  33  52 /  60  80  30  20  20  40
Sandpoint      41  49  36  47  34  46 /  90  90  60  30  20  60
Kellogg        41  46  35  45  32  46 /  90  90  50  30  10  40
Moses Lake     42  62  35  58  34  59 /  30  20   0   0   0  10
Wenatchee      43  57  37  56  37  57 /  40  20  10  10   0  10
Omak           42  62  37  57  36  58 /  40  40   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 6, 3:58 AM PST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
458 AM PDT Fri May 6 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-071200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
458 AM PDT Fri May 6 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, May 6, 2:10 PM PST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Spokane WA
310 PM PDT Fri May 6 2022

IDZ027-062300-
Lewis and Southern Nez Perce Counties ID-
310 PM PDT Fri May 6 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce and Lewis Counties through 400 PM PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Winchester, or 18 miles south of Lapwai, moving
east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kamiah, Craigmont, Nezperce, Winchester, Mohler and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4619 11691 4635 11642 4634 11638 4637 11636
      4641 11620 4630 11613 4623 11601 4621 11605
      4621 11615 4615 11620 4620 11643 4612 11648
      4612 11651 4608 11652 4602 11682
TIME...MOT...LOC 2209Z 249DEG 39KT 4614 11677

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

FX
Local storm report, May 6, 3:44 PM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     12 S WAHA               46.04N 116.90W
05/06/2022  M59 MPH          NEZ PERCE          ID   MESONET

            WIND GUST REPORTED FROM CORRAL CREEK RAWS.

&&
Special weather statement, May 6, 4:27 PM PST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Spokane WA
527 PM PDT Fri May 6 2022

WAZ035-070045-
Upper Columbia Basin WA-
527 PM PDT Fri May 6 2022

...A strong thunderstorm will impact portions of southwestern Lincoln
County through 545 PM PDT...

At 527 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Ritzville, or 28 miles northeast of Moses Lake,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa and Irby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4727 11886 4738 11894 4751 11864 4728 11848
TIME...MOT...LOC 0027Z 246DEG 27KT 4734 11878

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SVH
Special weather statement, May 6, 5:41 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
641 PM PDT Fri May 6 2022

WAZ035-036-070215-
Spokane Area WA-Upper Columbia Basin WA-
641 PM PDT Fri May 6 2022

...A strong thunderstorm will impact portions of east central Lincoln
and west central Spokane Counties through 715 PM PDT...

At 640 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Medical Lake, or 14 miles west of Cheney, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Airway Heights, Medical Lake, Fairchild AFB, Four Lakes,
Eleanor, Marshall, Deep Creek, Waukon and Edwall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4739 11793 4754 11806 4777 11766 4755 11742
TIME...MOT...LOC 0140Z 237DEG 28KT 4752 11788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SVH
Special weather statement, May 6, 6:44 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
744 PM PDT Fri May 6 2022

IDZ001-002-004-WAZ036-037-070315-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-Spokane Area WA-Northeast Mountains WA-
744 PM PDT Fri May 6 2022

...Strong thunderstorms will impact portions of southwestern Kootenai
and east central Spokane Counties through 815 PM PDT...

At 743 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otis Orchards-East Farms to 7 miles south
of Spokane Valley. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spokane Valley, Coeur d'Alene, Post Falls, Hayden, Rathdrum, Dalton
Gardens, Liberty Lake, Hauser, Hayden Lake, Green Acres, Otis
Orchards-East Farms, Otis Orchards, Fernan Lake Village, Huetter,
State Line, Newman Lake, Valleyford and Mica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4783 11661 4750 11685 4751 11728 4778 11709
TIME...MOT...LOC 0243Z 258DEG 30KT 4773 11706 4756 11720

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SVH

The radar

The Spokane radar (KOTX), 8 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Spokane

When
May 6, 7:03 PM PST to 7:06 PM PST
Where
Spokane County, 2.6 mi N of (Geg)spokane Intl Ar to 2.32 mi WSW of Ft Wright
Rating
EF0
Path length
0.59 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
47.658, -117.529

Tornado followed a due west-to-east path along W. Greenwood Road. The damage indicators along the road mainly consisted of trees that were uprooted or snapped. Several powerline poles were brought down by fallen trees toward the middle of the damage path. No substantial damage was noted to structures along the path. A video that was shared by a resident near N. Kynan Rd. showed a very weak circulation moving due east along W. Greenwood Rd. This video footage confirms the timing and width of the tornado. Residents in the vicinity of Russell Rd. confirmed no further damage beyond this point.

Tornado, Spokane

When
May 6, 7:17 PM PST to 7:24 PM PST
Where
Spokane County, 1.52 mi NW of Glenrose to 1.59 mi SE of Yardley
Rating
EF0
Path length
2.14 mi
Path width
250 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
47.648, -117.349

Tornado generated a discontinuous line of damage first observed near the intersection of E. 9th Avenue and S. Cuba St. Video footage confirms a funnel cloud lowered at times and was disorganized as it moved from west to east. A second area of more significant damage was observed along 6th Avenue that included roof damage and many trees uprooted or snapped at the base. The third and longest track of damage began near E. 5th Ave and S. McKinnon Rd and included significant damage to trees and unsecured items along E 4th Avenue. The most noteworthy damage along E. 4th Ave was to a line of travel trailers, vehicles, and boats, several of which were tossed or displaced. Numerous large ponderosa pine trees were uprooted or snapped along E. 4th Avenue before the tornado again lifted. The final isolated area of damage was located along E. 5th Avenue between S. Coleman Rd and S Grand Rd. Security camera footage confirmed brief circulation at the surface along with two downed trees along the southern edge of the track before the tornado lifted for the final time.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyThe tornado archive for Washington, 2022Warnings in Washington, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033588, 1033591.